Nebraska, 2016High Wind in Nebraska, February 18 to 19, 2016
February 18 to 19, 2016 · NWS GLD · 3 events in 3 counties and zones
During the night a strong cold front moved through Yuma county. High winds moved in behind the cold front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the night a strong cold front moved through Yuma county. High winds moved in behind the cold front. The highest wind gust reported was 62 MPH at the McCook airport and near Stratton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 18, 8:43 PM MST, 27 minutes earlier.
Area forecast discussion, Feb 18, 8:43 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MST THU FEB 18 2016
.UPDATE...
ISSUED AT 839 PM MST THU FEB 18 2016
JUST COMPLETED ANOTHER UPDATE. PER LATEST GUIDANCE AND UPSTREAM
OBSERVATIONS...RAISED SPEEDS INTO THE WINDY CATEGORY. WILL
CONTINUE TO WATCH THE WINDS VERY CLOSELY. WINDS ARE KEEPING THE
TEMPERATURES UP WELL ABOVE CURRENT TRENDS. SO RAISED MINS
ACCORDINGLY.
UPDATE ISSUED AT 514 PM MST THU FEB 18 2016
MADE MINOR ADJUSTMENTS TO THE FORECAST FOR TONIGHT IN REGARDS TO
THE CLOUD COVER AND WINDS. ALSO RED FLAG WARNING THAT WAS IN
AFFECT FOR A PORTION OF THE AREA HAS BEEN ALLOWED TO EXPIRE.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1256 PM MST THU FEB 18 2016
COLD FRONT WILL MOVE THROUGH TONIGHT BRINGING A THREAT OF BRIEF
GUSTY WINDS. NOCTURNAL TIMING SUGGESTS STRONGER WINDS WILL HAVE A
DIFFICULT TIME MIXING TO THE SURFACE WHICH IS CONFIRMED BY CROSS
SECTIONS OF MIXING HEIGHTS AND ISOTACHS. LATEST HI RES HRRR
GUIDANCE SHOWS MAX 10M WIND GUSTS OF 40-50KTS IN A NARROW BAND
RIGHT ALONG THE FRONT BETWEEN 04Z AND 06Z WITH WINDY BUT GRADUALLY
DIMINISHING WINDS LINGERING FOR A FEW HOURS AFTERWARDS. CANNOT
RULE OUT A FEW ISOLATED 50KT GUSTS BUT CONFIDENCE IS LACKING FOR
MORE WIDESPREAD THREAT AND HENCE WILL NOT ISSUE A WARNING ATTM.
OTHERWISE SLIGHTLY COOLER TEMPERATURES ON FRIDAY BUT STILL WELL
ABOVE NORMAL. SOUTHERLY WINDS WILL INCREASE NEAR THE COLORADO
KANSAS BORDER AND WITH DEW POINTS REMAINING VERY LOW MIGHT SEE
SOME ISOLATED CRITICAL FIRE WEATHER CONDITIONS MAINLY IN CHEYENNE
COUNTY COLORADO FRIDAY AFTERNOON. NEXT SHIFT WILL NEED TO CONSIDER
A HIGHLIGHT FOR THAT IF TRENDS CONTINUE...BUT WITH WARNING ALREADY
OUT FOR TODAY AND UNCERTAINTY ABOUT TOMORROW WILL NOT ISSUE
ANYTHING NEW ATTM TO AVOID CONFUSION.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 200 PM MST THU FEB 18 2016
FRIDAY NIGHT-SATURDAY...ZONAL FLOW ACROSS THE AREA WITH ONLY A FEW
HIGH CLOUDS FROM TIME TO TIME. NORTH TO NORTHWEST WINDS WILL BECOME
BREEZY TO WINDY DURING THE LATE MORNING THROUGH EARLY AFTERNOON
HOURS...QUICKLY DECREASING BY SUNSET. ABOVE NORMAL LOWS IN THE LOW
TO MID 30S WITH MUCH ABOVE NORMAL HIGHS IN THE LOW TO UPPER 60S.
SATURDAY NIGHT-SUNDAY...WEAK UPPER TROUGH MOVES IN FROM THE
WEST/NORTHWEST SUNDAY BRINGING ONLY SOME HIGH CLOUDS WITH IT.
LEADING EDGE OF A COLD FRONT MOVES IN LATE SATURDAY NIGHT WITH HIGH
PRESSURE BUILDING IN FOR SUNDAY. LOW TEMPERATURES WILL REMAIN ABOVE
NORMAL WITH UPPER 20S TO MID 30S. HIGH TEMPERATURES WILL BE
NOTICEABLY COOLER BUT STILL ABOVE NORMAL WITH MID 40S TO AROUND
50 IN FAR EASTERN COLORADO...LOW TO MID 50S EAST OF THE BORDER.
SUNDAY NIGHT-MONDAY...SFC HIGH MOVES SOUTHEAST TOWARD OMAHA DURING
THE NIGHT ALLOWING WINDS TO SLOWLY VEER TO THE SOUTHEAST AND SOUTH.
DURING THE DAY SOUTH WINDS INCREASE A BIT AND COULD BECOME BREEZY
WITH GUSTS OF 20 TO 25 MPH. A LARGE BATCH OF MID AND HIGH LEVEL
CLOUDINESS MOVES INTO THE AREA OVERNIGHT...EXITING DURING THE DAY
BUT COULD HAVE ANOTHER BATCH MOVE IN ON ITS HEELS. LOW TEMPERATURES
IN THE MID 20S WITH HIGHS IN THE UPPER 40S TO LOW 50S.
MONDAY NIGHT-TUESDAY...ANOTHER WEATHER DISTURBANCE AND COLD FRONT
MOVE THROUGH BRINGING POSSIBLY SOME GUSTY NORTH WINDS DURING THE
DAY. MODELS HAVE VARYING SOLUTIONS ON THE HANDLING/TIMING OF THE
WEATHER SYSTEM BUT THERE APPEARS TO BE ENOUGH MOISTURE TO PRODUCE
SOME PRECIPITATION DURING THIS TIME PERIOD. LOW TEMPERATURES IN THE
MID 20S TO LOW 30S WITH HIGHS IN THE LOW TO UPPER 40S.
TUESDAY NIGHT-WEDNESDAY...BROAD UPPER RIDGING STARTS TO MOVE IN FROM
THE WEST. CLOUDS QUICKLY CLEAR THE AREA TUESDAY NIGHT LEAVING A
MOSTLY SUNNY SKY FOR WEDNESDAY. LOW TEMPERATURES WILL APPROACH
NORMAL FOR THIS TIME OF YEAR WITH LOW TO MID 20S. HIGH TEMPERATURES
GENERALLY IN THE MID 40S TO LOW 50S...COULD BE A FEW DEGREES HIGHER
PER ECMWF/GFS 850MB TEMPERATURES.
WEDNESDAY NIGHT-THURSDAY...WEATHER SYSTEM MOVING DOWN FROM CANADA
PUTS A DENT IN THE APPROACHING RIDGE THUS KEEPING AFTERNOON
TEMPERATURES IN THE MID 40S TO LOW 50S. THIS AFTER MORNING LOWS IN
THE LOW TO MID 20S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 408 PM MST THU FEB 18 2016
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. THE MAIN PROBLEMS
WILL BE WINDS AND LLWS THROUGH AT LEAST THE FIRST HALF OF THE
PERIOD. FOR KGLD...AFTER A BRIEF LULL WESTERLY WINDS WILL INCREASE
IN ADVANCE OF A FRONT TO NEAR 20 KNOTS WITH GUSTS TO NEAR 25
KNOTS. AROUND 06Z THE FRONT COMES THROUGH AND FOR A COUPLE OF
HOURS THE SUSTAINED WINDS WILL BE NEAR 25 KNOTS WITH GUSTS TO NEAR
37 KNOTS. AROUND 08Z THE WINDS BEGIN TO DECREASE AS LLWS SETS IN
AND CONTINUES THROUGH 14Z. THE REMAINDER OF THE DAY HAS WINDS 12
KNOTS OR LESS AND GRADUALLY SHIFTING.
FOR KMCK...LIGHT AND VARIABLE WINDS WILL SHIFT TO THE WEST AND
GRADUALLY INCREASE THROUGH THE EVENING WITH LLWS DEVELOP AROUND
MID EVENING. NEAR 06Z THE COLD FRONT IS EXPECTED TO MOVE THROUGH
AND INCREASE WINDS TO NEAR 25 KNOTS WITH GUSTS TO NEAR 36 KNOTS.
AROUND 09Z THE WINDS DECREASE BUT DO REMAIN GUSTY TO NEAR 14Z.
LLWS WILL ALSO CONTINUE FROM 06Z TO 14Z. WESTERLY WINDS AROUND 10
KNOTS ARE EXPECTED AFTER 14Z.
&&
.FIRE WEATHER...
ISSUED AT 200 PM MST THU FEB 18 2016
SATURDAY...WILL HAVE TO MONITOR FOR POSSIBILITY OF RH VALUES
APPROACHING 15 PERCENT AS AFTERNOON TEMPERATURES IN THE 60S
COMBINE WITH LOW DEWPOINT VALUES. NORTH/NORTHWEST WINDS OF 15 TO
25 MPH WITH HIGHER GUSTS WILL BE COMMON DURING THE LATE MORNING
THROUGH EARLY AFTERNOON HOURS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...BULLER
SHORT TERM...024
LONG TERM...99
AVIATION...BULLER
FIRE WEATHER...99
Hazardous weather outlook, Feb 18, 5:19 PM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MST THU FEB 18 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
519 PM MST THU FEB 18 2016 /619 PM CST THU FEB 18 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TONIGHT...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT WITH
WINDS SHIFTING FROM THE SOUTH TO THE WEST. WIND GUSTS 50 TO 55 MPH
WILL BE POSSIBLE LATE THIS EVENING INTO THE EARLY MORNING HOURS
FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY
AFTERNOON ALONG THE COLORADO STATE LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Dundy
- When
- February 18, 9:10 PM MST to February 19, 1:15 AM MST
- Where
- Dundy forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
The gusts from surrounding locations including near Imperial, Stratton, and at Wray were used as a proximity for Dundy county due to no reports of high winds across the county.
High Wind, Hitchcock
- When
- February 18, 10:30 PM CST
- Where
- Hitchcock forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
The mesonet station is located 7 NW of Stratton.
High Wind, Red Willow
- When
- February 18, 11:09 PM CST to 11:10 PM CST
- Where
- Red Willow forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Reported at the McCook airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 18, 20161 death · $5,000 · 1 event
- High Wind in Wyoming, February 18 to 19, 201679 kt wind · 89 events
- Winter Storm and High Wind in Wyoming, February 18 to 19, 2016$275,000 · 90 kt wind · 15 events
- Wildfire in Oklahoma, February 18 to 19, 2016$250,000 · 4 events
- High Wind in South Dakota, February 18 to 19, 201672 kt wind · 23 events
- Avalanche and High Wind in Nebraska, February 18 to 19, 201672 kt wind · 20 events
- High Wind in Colorado, February 18 to 19, 2016129 kt wind · 17 events
- High Wind in Nebraska, February 18 to 19, 201661 kt wind · 11 events
- High Wind in North Dakota, February 18 to 19, 201653 kt wind · 10 events
- High Wind in Colorado, February 18 to 19, 2016103 kt wind · 9 events
- High Wind in Montana, February 18 to 19, 201661 kt wind · 8 events
- High Wind in Montana, February 18 to 19, 201656 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613229, 613230, 613228.